Illinois, 2012

Winter Weather in Illinois, January 12, 2012

January 12, 2012 · NWS PAH · 5 events in 5 counties and zones

A strong upper-level low brought about an inch of snow to parts of southern Illinois. The 500 mb low moved southeast from the central Plains across the Lower Ohio Valley.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong upper-level low brought about an inch of snow to parts of southern Illinois. The 500 mb low moved southeast from the central Plains across the Lower Ohio Valley. A surface low pressure system over the Great Lakes region produced a strong northwest wind across the Lower Ohio Valley. About an inch of snow fell along and northeast of a line from Mount Vernon to Carmi. A combination of falling temperatures and gusty winds made road conditions very hazardous. Temperatures fell through the 20's as northwest winds gusted to 30 mph. The gusty winds caused some blowing snow. Roads that were wet from snowmelt earlier in the day became icy as temperatures fell after dark. The highest reported accumulation was 1.5 inches in Grayville, which is along the Edwards/White County line. A Cocorahs observer in the city of Mount Vernon measured 0.7 inch. A fatal accident occurred near the community of Woodlawn in Jefferson County. A 46-year-old woman died at the scene after her jeep left the roadway and tumbled 50 feet down an embankment. There were no other persons or vehicles involved in the accident. In the city of Mount Vernon, there were six minor accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 11:24 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 12, 11:24 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM CST THU JAN 12 2012

.UPDATE...
FOR DISCUSSION AND AVIATION. PLEASE SEE PREVIOUS AFD FOR MORNING
DISCUSSION.

.DISCUSSION

UPDATED MAINLY FOR RAPIDLY FALLING TEMPS AND TO INCREASE SNOW
CHANCES UP TO THE 80 TO 100 PERCENT RANGE OVER OUR EAST /SW IN AND
THE PENNYRILE OF WRN KY. CHECKING ROAD SFC TEMPS FROM THE KY
TRANSPORTATION CABINET WEB SITE...READINGS ARE STILL WELL ABOVE
FREEZING. HOWEVER..WITH TEMP RAPIDLY FALLING AND WINDS PICKING
UP...MOTORISTS MAY ENCOUNTER SOME FLASH FREEZING OF WATER...ESP ON
ELEVATED SURFACES.

THERE LOOKS TO BE A LULL IN THE SNOW OVER MUCH OF THE REST OF THE
FORECAST AREA LATE THIS MORNING AND INTO THE AFTERNOON. HOWEVER
ANOTHER AREA OF SNOW MOVING SOUTHEAST THROUGH WRN MO MAY BEGIN TO
AFFECT OUR FORECAST AREA AGAIN BY LATE IN THE DAY OR EARLY
TONIGHT. IN FACT...THERE MAY BE ONLY A BRIEF LULL IN THE SNOW
ALONG AND NORTH OF THE I 64 CORRIDOR...WHICH IS NORTH OF THE
INCOMING UPPER LOW PRESSURE SYSTEM.

&&

.AVIATION...
GUSTS UP CLOSE TO 25 KTS OR BETTER TODAY. EXPECT EITHER MVFR OR
LOW VFR CONDITIONS MUCH OF THE PERIOD...OF COURSE LOWEST WHERE
SNOW OCCURS. BAND OF SNOW HAS MOVED ACROSS THE AREA FROM WEST TO
EAST THIS MORNING...WHICH BROUGHT VSBYS DOWN TO A MILE OR SO AT
TIMES. THIS INITIAL BAND WILL PROBABLY NOT LAST TOO LONG IN THE
KEVV/KOWB AREAS BEFORE A LULL SETS IN. COULD SEE SOME LIGHT SNOW
SHOWERS/FLURRIES IN THE MEANTIME. HOWEVER...ANOTHER BATCH OF
SNOW COULD BEGIN LATER IN THE DAY/EARLY EVENING...AS AN UPPER
LEVEL LOW MOVES OVER THE REGION. AGAIN...LOWERED VSBYS COULD BE AN
ISSUE. OTHERWISE...MVFR CIGS WILL BE THE RULE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     KYZ004>022.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     KYZ001>003.

MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR MOZ076-
     086-087-100-107>112-114.

IL...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     ILZ075>078-080>091-093-094.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ILZ092.

IN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR INZ081-
     082-085>088.

&&

GM/99/CW
Hazardous weather outlook, Jan 12, 4:49 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CST THU JAN 12 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
449 AM CST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM WILL BRING LIGHT SNOW TO THE ENTIRE REGION
TODAY. SOME SNOW SHOWERS WILL BE POSSIBLE TONIGHT. SNOW
ACCUMULATIONS WILL RANGE FROM AN INCH ALONG THE ARKANSAS AND
TENNESSEE BORDERS...TO 2 INCHES ACROSS MUCH OF SOUTHERN ILLINOIS
AND THE EVANSVILLE TRI STATE AREA.

IN ADDITION TO THE SNOWFALL...STRONG WEST NORTHWEST WINDS WILL
LEAD TO FALLING TEMPERATURES THROUGHOUT THE DAY. TEMPERATURES IN
THE 20S AND WIND CHILLS IN THE TEENS ARE LIKELY THIS AFTERNOON. A
WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM OVER SOUTHEAST
MISSOURI...AND UNTIL MIDNIGHT OVER THE REMAINDER OF THE AREA.
REFER TO THE ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED SNOW SHOWERS WILL BE POSSIBLE OVER THE
EVANSVILLE TRI STATE REGION FRIDAY MORNING. LITTLE OR NO
ADDITIONAL ACCUMULATION IS EXPECTED.

A CLIPPER SYSTEM WILL BRING A SLIGHT CHANCE OF LIGHT SNOW TO AREAS
NORTH OF A LINE FROM FAIRFIELD ILLINOIS TO ROCKPORT INDIANA LATE
SATURDAY AND EARLY SATURDAY EVENING. LITTLE OR NO ACCUMULATIONS
ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOW DEPTH AND ANY TRAVEL
PROBLEMS THEY ENCOUNTER TODAY AND TONIGHT.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Wayne

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Jefferson forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Jefferson2012-01-1246FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356175, 356176, 356177, 356178, 356180.